Alabama, 2016Damaging Wind in Alabama, March 14, 2016
March 14, 2016 · NWS BMX · 1 event in 1 county or zone
A compact short-wave trough passed across north Alabama during the early morning hours on March 14. A cluster of thunderstorms produced a brief downburst as it crossed Marion County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A compact short-wave trough passed across north Alabama during the early morning hours on March 14. A cluster of thunderstorms produced a brief downburst as it crossed Marion County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 14, 3:03 AM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Mar 14, 3:03 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
403 AM CDT MON MAR 14 2016
.DISCUSSION...
TODAY...A RATHER STOUT SHORT WAVE TROUGH WAS QUITE EVIDENT ON THE
LATEST WATER VAPOR IMAGERY. THIS FEATURE PRODUCED SEVERAL TORNADOES
AND HAIL ACROSS PARTS OF ARKANSAS...TENNESSEE...AND MISSISSIPPI IN
THE PAST 12 HOURS. THE STORMS ARE NOW MOVING INTO FAR NORTHWEST
SECTIONS OF CENTRAL ALABAMA NEAR HAMILTON AND HALEYVILLE. A FEW WIND
GUSTS AND SMALL HAIL ARE POSSIBLE. THE PARAMETERS ARE DIFFERENT IN
THIS NECK OF THE WOODS. NO SBCAPE OR MUCAPE...LIS POSITIVE...AND
WIND SHEAR HAS WEAKENED. THERE IS SOME SMALL CAPE ALOFT WITH GOOD
LAPSE RATES...SO A STRONG STORM OR TWO IS POSSIBLE. THE RAIN CHANCES
WILL REMAIN CONFINED TO NORTHERN AREAS AND EXIT RATHER QUICKLY AFTER
18Z. WILL MAKE A FINAL ADJUSTMENT ON POPS JUST BEFORE 4 AM. THE
REMAINDER OF THE DAY WILL SEE DECREASING CLOUDS AND QUITE WARM ONCE
AGAIN. HIGHS IN THE 70S AND 80S.
TUESDAY AND WEDNESDAY... TUESDAY WILL BE DRY AND VERY WARM..NEAR
RECORD LEVELS. BOUNDARY LAYER WINDS SOUTH SOUTHWEST AND
THICKNESS/850 TEMPS RISE...INDICATING 6 TO 9 DEGREES ABOVE SUNDAYS
READINGS. ANOTHER COLD FRONT DROPS SOUTHWARD INTO CENTRAL ALABAMA ON
WEDNESDAY. MEAN RELATIVE HUMIDITY/MOISTURE CONVERGENCE AND LIFT ARE
LIMITED AND HAVE ONLY A 20 PERCENT POP. ANOTHER WARM DAY ON TAP WITH
70S AND 80S AGAIN.
THURSDAY THROUGH SATURDAY NIGHT...THE THURSDAY THROUGH SATURDAY
NIGHT TIME FRAME WILL BE GENERALLY UNSETTLED ACROSS CENTRAL ALABAMA.
THE TALK THE PAST FEW DAYS HAS BEEN WHETHER A COLD FRONT WILL PUSH
SOUTHWARD TO THE GULF COAST OR REMAIN HUNG UP ACROSS OUR AREA.
ADDITIONALLY....THERE HAVE BEEN TIMING ISSUES BETWEEN MODELS. FROM
THE VAST SPECTRUM OF SOLUTIONS A FEW DAYS AGO...WE ARE MUCH CLOSER
TODAY IN THE SYNOPTIC EVOLUTION BUT THE SMALLER DETAILS WILL AFFECT
THE SENSIBLE WEATHER OUTCOME. ONE MODEL HAS THE FRONT FARTHER SOUTH
WHILE IT SIMULTANEOUSLY HOLDS MOISTURE/LIFT FARTHER NORTH. SO WILL
HOLD WITH A GENERAL LEAN TOWARD THE ECMWF THURSDAY FOR CONSISTENCY
AS IT HAS BEEN CLOSEST IN THE SOLUTIONS DAY TO DAY. THIS PUTS THE
SOUTHERN HALF OF THE AREA UNDER THE BEST RAIN CHANCES...AND A FEW
THUNDERSTORMS. AS THE UPPER TROUGH APPROACHES THE REGION...RAIN
CHANCES SLOWLY RETURN NORTHWARD FRIDAY AND FRIDAY NIGHT. BY EARLY
SATURDAY INTO SATURDAY AFTERNOON...THE LEFTOVER BOUNDARY FROM THE
SOUTH INTERACTS WITH THE APPROACHING SURFACE FROM AND THE SECOND
FRONT TAKES THE DOMINANT ROLE AND OVERTAKES THE LEFTOVER BOUNDARY.
SUNDAY AND MONDAY...THE ECMWF REMAINS THE SLOWEST IN SWEEPING THE
UPPER TROUGH ACROSS CENTRAL ALABAMA. THE GFS ENSEMBLE IS SLOWER THAN
THE GFS...WHILE THE CAN IS THE FASTEST. REGARDLESS...IT APPEARS THE
TROUGH WILL BE MOVING ACROSS AT THE BEGINNING OF THIS PERIOD. ALL
THE MODELS INDICATE THE 1000-500MB RELATIVE HUMIDITY VALUES BELOW 50
PERCENT BY 12Z SUNDAY AND THE SURFACE FRONT EAST OF THE AREA. WILL
THEREFORE GO WITH A DRY FORECAST FOR BOTH DAYS AS SURFACE HIGH
PRESSURE BUILDS IN. THE MODELS HAVE BEEN HAVING THEIR FAIR SHARE OF
DISAGREEMENT IN PREVIOUS DAYS FOR THE FAR EXTENDED AND BE PREPARED
IF CHANGES BECOME NECESSARY. THE MODELS DO VARY ON THE UPPER
HEIGHTS/WIND DIRECTION AND THICKNESS VALUES. WILL KEEP TEMPERATURES
VERY CLOSE TO NORMAL AND NOT BUY INTO SOME THAT ADVERTISE BELOW
NORMAL ATTM DUE TO NEARLY ZONAL FLOW.
75
&&
.AVIATION...
06Z TAF DISCUSSION.
WATCHING VERY INTENTLY THE CONVECTION CROSSING FROM ARKANSAS INTO
MISSISSIPPI AND WESTERN TENNESSEE. I PUT A LINE OF BEARING ON THE
SOUTHERN EDGE OF THE RAIN...AND (WOULDN'T YOU KNOW IT) IT PASSES
RIGHT THROUGH TUSCALOOSA AND BIRMINGHAM. THE TREND THE LAST COUPLE
HOURS HAS BEEN A DECREASE IN INTENSITY...WHILE IT HAS GENERALLY
MAINTAINED ITS COVERAGE. WITH THE HEATING OF THE DAY NOW LONG
GONE...I DO THINK THAT THE RAIN WILL DECREASE IN COVERAGE AS THE
OVERNIGHT HOURS WEAR ON. AND IF IT DOES...IT WOULD MAKE SENSE THAT
THE SOUTHERN END WOULD BE THE MOST LIKELY CANDIDATE FOR SAID
DIMINISHMENT. SO...MY INTENT IS TO LEAVE RAIN OUT OF THE TAFS AREA
WIDE OVERNIGHT. EVERYTHING ELSE WILL STAY PRETTY MUCH THE SAME AS
THE PREVIOUS FORECAST...AS NEW MODEL RUNS ARE NEARLY IDENTICAL TO
THE PREVIOUS WITH REGARD TO LOW LEVEL MOISTURE PROFILES. THAT
MEANS LOW CLOUD DEVELOPMENT IN THAT 09Z-11Z TIME FRAME. ASSUMING
THE CLOUDS DO DEVELOP...ITS REALLY EQUAL CHANCES THAT THEY WOULD
COME IN JUST ABOVE OR JUST BELOW 1000 FT. I HEDGED MY BETS EARLIER
ON THE "JUST BELOW" SIDE OF THINGS...AND I WILL STICK BY THAT.
/61/
&&
.FIRE WEATHER...
RAIN CHANCES WILL REMAIN LOW THROUGH THE OVERNIGHT HOURS TONIGHT.
RAIN CHANCES INCREASE ACROSS THE NORTH ONCE AGAIN TONIGHT AS
ANOTHER SYSTEM PUSHES NORTHEAST ACROSS THE TENNESSEE VALLEY.
RAIN-FREE AND WARM CONDITIONS ARE EXPECTED AREA WIDE ON TUESDAY.
NO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED.
&&
.CLIMATE...
TUESDAY WILL BE THE WARMEST DAY OF 2016 THUS FAR. FORECAST HIGHS ARE
IN THE LOW 80S FAR NORTH TO POTENTIAL UPPER 80S IN THE
SOUTHEAST...WHICH ARE AT OR NEAR RECORD VALUES. HERE'S A QUICK LOOK
AT THE CURRENT RECORD HIGHS FOR MARCH 15TH:
LOCATION RECORD HIGH
------------ -----------
BIRMINGHAM 84 (1882,1984,2012)
MONTGOMERY 86 (1973)
TUSCALOOSA 86 (1982)
ANNISTON 83 (1946,1984,2012)
19
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 74 51 84 55 78 / 40 0 0 10 20
ANNISTON 74 52 85 56 79 / 20 0 0 10 20
BIRMINGHAM 76 56 85 59 79 / 20 0 0 10 20
TUSCALOOSA 79 55 86 58 80 / 10 0 0 10 20
CALERA 77 56 85 59 79 / 10 0 0 10 20
AUBURN 77 54 86 57 81 / 10 0 0 0 20
MONTGOMERY 81 56 89 59 83 / 10 0 0 10 20
TROY 80 55 88 57 83 / 10 0 0 10 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 14, 4:11 AM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 AM CDT MON MAR 14 2016
ALZ011>015-017>050-151315-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
511 AM CDT MON MAR 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
MINOR RIVER FLOODING WILL CONTINUE ALONG THE SUCARNOOCHEE RIVER
AND PORTIONS OF THE TOMBIGBEE RIVER TODAY DUE TO HEAVY RAINFALL
LATE LAST WEEK.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MINOR FLOODING MAY CONTINUE ALONG THE SUCARNOOCHEE AND PORTIONS
OF THE TOMBIGBEE RIVER THROUGH AT LEAST WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 14, 2:15 AM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 AM CDT MON MAR 14 2016
ALZ011-140845-
MARION AL-
315 AM CDT MON MAR 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION COUNTY UNTIL
345 AM CDT...
AT 315 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HACKLEBURG...OR 10 MILES NORTHEAST OF HAMILTON...MOVING NORTHEAST AT
50 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HACKLEBURG...BRINN...BEAR CREEK...PIGEYE...UPPER BEAR CREEK
RESERVOIR...PEARCES MILL AND TESSNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3431 8770 3430 8763 3426 8763 3411 8783
3423 8799 3431 8792
TIME...MOT...LOC 0815Z 221DEG 45KT 3425 8785
CJBSpecial weather statement, Mar 14, 4:36 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 AM CDT MON MAR 14 2016
ALZ011>013-141100-
MARION AL-LAMAR AL-FAYETTE AL-
536 AM CDT MON MAR 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAYETTE...NORTHERN
LAMAR AND MARION COUNTIES UNTIL 600 AM CDT...
AT 535 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NEW SALEM TO 7 MILES
SOUTHEAST OF SMITHVILLE TO NEAR ABERDEEN...AND MOVING EAST AT 55 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HAMILTON...WINFIELD...VERNON...SULLIGENT...GUIN...BRILLIANT...
DETROIT...BEAVERTON...GU-WIN...BLOOMING GROVE...CREWS...LAMAR COUNTY
AIRPORT...BRINN...BEDFORD...LAKE BUTTAHATCHEE...WESTON...BEAR
CREEK...TWIN...PINEY GROVE AND TESSNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3421 8819 3429 8772 3403 8766 3377 8799
3377 8824
TIME...MOT...LOC 1035Z 265DEG 47KT 3412 8833 3400 8830 3383 8851
CJBSpecial weather statement, Mar 14, 5:02 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 AM CDT MON MAR 14 2016
ALZ011-012-141200-
MARION AL-LAMAR AL-
602 AM CDT MON MAR 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR AND MARION
COUNTIES UNTIL 700 AM CDT...
AT 602 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR DETROIT TO NEAR
HAMILTON TO NEAR SULLIGENT...AND MOVING EAST AT 45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HAMILTON...SULLIGENT...GUIN...HACKLEBURG...BRILLIANT...DETROIT...
BEAVERTON...GU-WIN...CREWS...BRINN...LAKE BUTTAHATCHEE...WESTON...
BEAR CREEK...TWIN...PINEY GROVE...TESSNER...BEXAR...PIKEVILLE...
PEARCES MILL AND UPPER BEAR CREEK RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3425 8818 3431 8792 3430 8763 3416 8764
3398 8782 3386 8823
TIME...MOT...LOC 1102Z 251DEG 23KT 3411 8817 3411 8802 3391 8820
75Thunderstorm Wind, Marion
- When
- March 14, 5:15 AM CST to 5:16 AM CST
- Where
- Marion County, 5.53 mi S of Hamilton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.050, -87.980
Several trees uprooted and power lines downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, March 14, 2016$480,000 · EF1 · 7 events
- Strong Wind in Alabama, March 14, 2016$1.0 million · 1 event
- Hail and Damaging Winds in South Carolina, March 14, 2016$30,000 · 1.75 in hail · 10 events
- High Wind in Wyoming, March 14, 201654 kt wind · 18 events
- Hail and Damaging Wind in North Carolina, March 14, 2016$5,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, March 14, 20161 in hail · 6 events
- Hail in Virginia, March 14, 20161 in hail · 5 events
- Winter Storm in Wyoming, March 14 to 15, 20164 events
- Damaging Winds in Kentucky, March 14, 201652 kt wind · 3 events
- Flash Flood and Hail in West Virginia, March 14, 2016$5,000 · 0.88 in hail · 3 events
- High Wind in Texas, March 14, 201657 kt wind · 2 events
- High Wind in California, March 14, 201658 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625858.